Alert archive / California / Frost Advisories in 2023

Frost Advisory 14, NWS Eureka, CA

April 19, 2023Lake County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Apr 19, 2023, 3:10 AM PDT for Lake County, Mendocino County, California. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2023, 3:10 AM PDT (10:10 UTC)
Expired
Apr 19, 2023, 9:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2023-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2023-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WWUS76 KEKA 191010
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
310 AM PDT Wed Apr 19 2023

CAZ110>115-191600-
/O.NEW.KEKA.FR.Y.0014.230419T1010Z-230419T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
310 AM PDT Wed Apr 19 2023

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 30 will result in frost 
  formation.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior, Southwestern Mendocino Interior, 
  Southeastern Mendocino Interior, Northern Lake and Southern 
  Lake Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
1 follow-up statement
032 
WWUS76 KEKA 191539
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
839 AM PDT Wed Apr 19 2023

CAZ110>115-191645-
/O.EXP.KEKA.FR.Y.0014.000000T0000Z-230419T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
839 AM PDT Wed Apr 19 2023

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Apr 18, 2:52 PM PDT, 12 hours 18 minutes earlier.

Area forecast discussion, Apr 18, 2:52 PM PDT, 12 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
252 PM PDT Tue Apr 18 2023

.SYNOPSIS...Modest showers will tapper off late this evening with
light snow above 2500 feet. Cloudy, cool weather will continue
through mid week with warm and dry weather this weekend.

&&

.DISCUSSION...A negatively tilted trough over the area has
continued to progress to the east today with scattered showers
continuing along coast. Little to no additional precipitation has
been measured as of 1400, though that will likely change this
evening. Radar shows a number of growing shower bands offshore. No
lightning has been observed yet, but with around 100 J/Kg of CAPE
and lingering cold air will make isolated lightning possible this
evening. That said, instability is just a fraction of what was
observed yesterday, so a similar squall line is very unlikely. up to
additional 0.2 and 1.0 inches of rain is forecast along the Humboldt
and Del Norte coasts with only a trace amount of rain expected
anywhere else.

Lingering cool air tonight will again allow snow level to drop near
2000 feet, though weaker wind will limit any kind of localized
dynamical cooling. Snowfall will be limited by the weaker mixing of
cold air to the surface and generally meager QPF. Another dusting of
snow is likely along Berry Summit but overall accumulation will be
minimal. Impactful snow is mostly likely near Collier Tunnel where
an additional 1 to 3 inches is expected late this evening. Cold air
advection continuing will bring near to below freezing low
temperatures tonight. HREF shows a 75% chance or higher of low
temperatures below 36 throughout the area. That said, cloudy skies
will likely inhibit surface cooling that would generate widespread
frost. Similarly, winds will likely inhibit frost where skies are
clear in Lake County. SOuthern Mendocino has the highest chance of
frost formation but uncertainty remains too high to issue any kind
of product there with extensive cloud cover remaining visible on
satellite.

Ridging will begin to building heading later into the week. As cold
air lingers but skies clear, widespread frost will become
increasingly likely especially in central and southern Mendocino
County. Though instability will likely keep the northern half of the
area cloudy into Wednesday. As we head into the weekend, increasingly
strong ridging will bring hot, dry, and almost summer like
conditions, especially for inland areas. Highs will approach the
upper 70s and 80 by Saturday. Though ridging is not likely to last
long with essentially all models showing disturbances and light rain
sometime early next week. /JHW

&&

.AVIATION...Waves of scattered showers (and perhaps a few more
embedded thunderstorms) will move inland into Wednesday, mainly near
and N of Cape Mendocino. As a result, latest TAF package fluctuates
between prevailing showers and vicinity showers based on the latest
high resolution model data. Visibility reductions should mostly be
in the MVFR range, although brief periods of IFR are not out of the
question in both heavier rain showers and small hail showers. Shower
chances will gradually wind down during the day Wednesday. Low
ceiling heights are expected to gradually fall through the night,
but cloud cover will fluctuate between scattered and near overcast.
Some patchy fog will also be possible, but impacts will be reduced
by continued low-level instability. Gusty S-SW winds along the North
Coast will gradually diminish through the evening hours. /SEC

&&

.MARINE...Southerly winds will gradually diminish this evening.
Large NW swell will continue to bring advisory-level seas tonight.
Seas will be a bit slower to subside. Have extended the Small Craft
Advisory over the S waters through 3 AM Wednesday morning to account
for lingering combined seas near 10 feet. Winds will become
northerly and increase by late Thursday and continue into the first
half of the weekend, with near advisory level speeds in the southern
outer waters. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory until 9 AM PDT Wednesday for CAZ102.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until midnight PDT tonight for PZZ450-
     470.

     Small Craft Advisory until 3 AM PDT Wednesday for PZZ455-
     475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 18, 3:07 PM PDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
307 PM PDT Tue Apr 18 2023

CAZ101-103-104-106>115-192215-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
307 PM PDT Tue Apr 18 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-192215-
Del Norte Interior-Northern Humboldt Interior-
307 PM PDT Tue Apr 18 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM PDT WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 1:02 PM PDTFrost AdvisoryEKADel Norte, Humboldt, Mendocino20 hr
Apr 19, 1:02 PM PDTFreeze WarningEKADel Norte, Humboldt, Lake, Mendocino20 hr

Nearby

Frost Advisories in California, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.